Alert archive / Tennessee / Tornado Warnings in 2014

Tornado Warning 16, NWS Morristown, TN

July 27, 2014Scott County, Tennessee

NWS Morristown, TN issued this tornado warning at Jul 27, 2014, 5:40 PM EDT for Scott County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2014, 5:40 PM EDT (21:40 UTC)
Expired
Jul 27, 2014, 6:30 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Scott County, TN

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:00 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WFUS54 KMRX 272140
TORMRX
TNC151-272230-
/O.NEW.KMRX.TO.W.0016.140727T2140Z-140727T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* TORNADO WARNING FOR...
  SCOTT COUNTY IN EASTERN TENNESSEE...

* UNTIL 630 PM EDT
    
* AT 537 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR MOUNT PISGAH...OR 13 MILES NORTHEAST OF JAMESTOWN...AND 
  MOVING SOUTHEAST AT 40 MPH. THIS STORM WILL MAINLY AFFECT CENTRAL 
  AND NORTHERN PARTS OF SCOTT COUNTY TN.

  IN ADDITION...THESE STORMS HAVE PRODUCED 1 TO 3 INCH DIAMETER HAIL 
  THIS AFTERNOON.

* LOCATIONS IMPACTED INCLUDE...
  ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...ROBBINS...ELGIN...BIG
  SOUTH FORK NATIONAL...KETCHEN...HONEY CREEK S.P. AND RUGBY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3660 8437 3658 8426 3650 8428 3651 8433
      3646 8436 3644 8434 3642 8435 3640 8432
      3636 8434 3632 8464 3637 8470 3641 8466
      3660 8478
TIME...MOT...LOC 2137Z 295DEG 37KT 3661 8484 

$$

TG
1 follow-up statement
740 
WWUS54 KMRX 272208
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT SUN JUL 27 2014

TNC151-272230-
/O.CON.KMRX.TO.W.0016.000000T0000Z-140727T2230Z/
SCOTT TN-
608 PM EDT SUN JUL 27 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR SCOTT
COUNTY...
    
AT 608 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED OVER
HUNTSVILLE...OR NEAR ONEIDA...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...ROBBINS...ELGIN...BIG
SOUTH FORK NATIONAL...KETCHEN...HONEY CREEK S.P. AND RUGBY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3660 8437 3658 8426 3650 8428 3651 8433
      3646 8436 3644 8434 3642 8435 3640 8432
      3636 8434 3632 8464 3637 8470 3641 8466
      3660 8478
TIME...MOT...LOC 2208Z 298DEG 37KT 3644 8450 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:42 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 2:42 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN JUL 27 2014

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS
AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF
ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE
NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST
BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT
STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY.

RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN
THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT
LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD
FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT.

FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE
WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK
CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY.
THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW.

FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH
NAM MOS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD
CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH
MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE
WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER
THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS.
SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN
TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS
WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY
WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER
LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST
CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE
IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT.
GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO
UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  64  83 /  40  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  82  61  80 /  60  20  10  10
OAK RIDGE, TN                       70  82  60  80 /  60  10  10  10
TRI CITIES AIRPORT, TN              66  79  57  77 /  60  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUL 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
500 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD...
WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING
NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Jul 27, 4:55 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E2.75 INCH       SCOTT              TN   PUBLIC

&&
Local storm report, Jul 27, 5:04 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
07/27/2014  E1.75 INCH       LEE                VA   911 CALL CENTER

&&
Local storm report, Jul 27, 5:10 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E1.75 INCH       LEE                VA   PUBLIC

&&
Local storm report, Jul 27, 5:11 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E1.75 INCH       SCOTT              TN   PUBLIC

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E2.75 INCH       SCOTT              TN   PUBLIC

0400 PM     HAIL             4 SW JELLICO            36.54N 84.18W
07/27/2014  E1.75 INCH       CAMPBELL           TN   911 CALL CENTER

0454 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
07/27/2014  E1.75 INCH       LEE                VA   911 CALL CENTER

0500 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E1.75 INCH       LEE                VA   PUBLIC

&&
Local storm report, Jul 27, 5:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E2.00 INCH       LEE                VA   PUBLIC

&&
Local storm report, Jul 27, 5:31 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E1.75 INCH       SCOTT              TN   PUBLIC

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E2.75 INCH       SCOTT              TN   PUBLIC

0400 PM     HAIL             4 SW JELLICO            36.54N 84.18W
07/27/2014  E1.75 INCH       CAMPBELL           TN   911 CALL CENTER

0454 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
07/27/2014  E1.75 INCH       LEE                VA   911 CALL CENTER

0500 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E1.75 INCH       LEE                VA   PUBLIC

0503 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E2.00 INCH       LEE                VA   PUBLIC

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:23 PM EDTTornado WarningMRXCampbell, Scott37 min
Jul 27, 3:57 PM EDTTornado WarningMRXCampbell, Union33 min
Jul 27, 5:11 PM EDTTornado WarningMRXCampbell, Claiborne, Scott49 min
Jul 27, 5:25 PM EDTTornado WarningMRXGreene, Hawkins, Sullivan, Washington50 min
Jul 27, 5:50 PM EDTSevere Thunderstorm WarningMRXSullivan55 min
Jul 27, 5:56 PM EDTTornado WarningMRXCampbell, Claiborne, Grainger, Union49 min
Jul 27, 6:03 PM EDTTornado WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington57 min
Jul 27, 6:26 PM EDTTornado WarningMRXAnderson, Campbell, Scott49 min
Jul 27, 6:36 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Scott, Union114 min
Jul 27, 6:39 PM EDTTornado WarningMRXCocke, Grainger, Hamblen, Jefferson51 min
Jul 27, 6:39 PM EDTTornado WarningMRXCarter, Johnson, Sullivan51 min
Jul 27, 6:51 PM EDTTornado WarningMRXAnderson, Loudon, Morgan, Roane, Scott54 min
Jul 27, 7:07 PM EDTTornado WarningMRXAnderson, Campbell, Grainger, Jefferson, Knox, Union53 min
Jul 27, 7:09 PM EDTTornado WarningMRXCocke, Greene, Hamblen, Jefferson51 min
Jul 27, 7:12 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan33 min
Jul 27, 7:32 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier58 min
Jul 27, 7:39 PM EDTTornado WarningMRXAnderson, Knox, Loudon, Morgan, Roane51 min
Jul 27, 7:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Cocke, Grainger, Greene and 9 more110 min
Jul 27, 7:52 PM EDTTornado WarningMRXBlount, Knox, Sevier23 min

Nearby

Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.